Alert archive / Montana / Tornado Warnings in 2018

Tornado Warning 2, NWS Glasgow, MT

July 9, 2018Sheridan County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 9, 2018, 7:24 PM MDT for Sheridan County, Montana. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 7:24 PM MDT (01:24 UTC)
Expired
Jul 9, 2018, 8:15 PM MDT
In force
51 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 179 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:40 PM MDTHAIL 1.5Coalridge, MT
Jul 9, 7:53 PM MDTTSTM WND GST 67Dagmar 7wsw, MTNDAWN AGRIMET STATION.
Jul 9, 7:57 PM MDTTSTM WND GST 86Dagmar 7wsw, MTCORRECTS PREVIOUS TSTM WND GST REPORT FROM DAGMAR 7WSW. NDAWN MESONET STATION 7WSW DAGMAR.
Jul 9, 8:02 PM MDTTSTM WND GST 86Dagmar 7wsw, MTNDAWN MESONET STATION 7WSW DAGMAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 6:01 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

484 
WFUS55 KGGW 100124
TORGGW
MTC091-100215-
/O.NEW.KGGW.TO.W.0002.180710T0124Z-180710T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
724 PM MDT MON JUL 9 2018

The National Weather Service in Glasgow has issued a

* Tornado Warning for...
  East central Sheridan County in northeastern Montana...

* Until 815 PM MDT.
    
* At 724 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles east of Plentywood, moving southeast at 40
  mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Sheridan County, including the following locations...
  Dagmar and Coalridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4876 10454 4885 10444 4875 10405 4841 10405
TIME...MOT...LOC 0124Z 303DEG 35KT 4872 10427 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Mickelson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:33 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 9, 2:33 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
233 PM MDT Mon Jul 9 2018

.DISCUSSION...

A strong upper-level ridge of high pressure air occupies much of
the west. The ridge axis will run over NE MT tonight. A storm
system off the Pac-NW coast will ride over the ridge tonight,
affecting our area Tuesday with strong storms. Today and evening,
there is a warm front over the area with good lapse rates and
cape in place. Thunderstorms are expected to develop along this
boundary, much of it in Saskatchewan. The areas of greatest
concern for strong storms is our northeast corner. The model
sounding shows vertical shear, and southeast surface flow to keep
the humidity higher in eastern zones.

Tuesday, our area has again been highlighted for Severe
Thunderstorms, this time Slight Risk. Again the strongest storms
may run east, north of the border, but produce storms mainly
across our northern zones, beginning in the late afternoon and
evening. Again, lapse rates and cape indicate a very unstable
environment. However in this case, the storm system brings a cold
front to set off storms.

Besides the storms, Tuesday is expected to be another hot day,
with highs around 100 again in some locations. With temperatures
again expected to rise into the high 90s and possibly triple
digits, heat risk again becomes an issue. Issued a Heat Advisory
for portions of the area. Also, with the expected wind and dry
conditions in Northern Valley & Phillips Counties, fire wx has
become a concern, especially based on the Drought Monitor
indicating Slight Drought conditions for those areas.  Templer

Previous Discussion for Wednesday and Beyond:
Temperatures cool about 15 degrees behind the front on Wednesday
as the upper trof moves through central Canada. Westerly flow
will keep the region dry, as temperatures slowly rebound.

By the end of the week, the next trof will drop into western
Canada. Cold front passage expected Friday night with
thunderstorms delayed until Saturday night, but confidence is not
high. Ebert

&&

.AVIATION...

Mainly VFR conditions expected over the next 24 hours.

A warm front could produce isolated thunderstorms that could
impact the TAF sites intermittently this afternoon, and tonight.
Some storms may become severe.

Tuesday, after a hot day, a cold front pushes through the area to
produce thunderstorms, some possibly severe, and strong wind.

Wind: east-southeast 10-20G30kt, becoming 10kt or less after
midnight. Wind will shift to the NW behind the cold front Tuesday
evening

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM MDT Tuesday for Central and
Southeast Phillips...Central and Southern Valley...Garfield...
McCone...Southwest Phillips...Western Roosevelt.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jul 9, 7:21 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
721 PM MDT MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             PLENTYWOOD              48.76N 104.54W
07/09/2018  M1.00 INCH       SHERIDAN           MT   TRAINED SPOTTER

            SPOTTERS REPORTING HAIL UP TO 1" IN
            DIAMETER.

&&
Local storm report, Jul 9, 7:22 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
722 PM MDT MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     PLENTYWOOD              48.77N 104.55W
07/09/2018                   SHERIDAN           MT   CO-OP OBSERVER

            LARGE TREE BRANCHES AND TREES ARE DOWN IN
            THE TOWN OF PLENTYWOOD.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:06 PM MDTSevere Thunderstorm WarningGGWSheridan54 min
Jul 9, 6:50 PM MDTTornado WarningGGWSheridan40 min
Jul 9, 6:56 PM MDTSevere Thunderstorm WarningGGWSheridan64 min
Jul 9, 7:57 PM MDTTornado WarningGGWSheridan26 min
Jul 9, 8:08 PM MDTSevere Thunderstorm WarningGGWDaniels67 min
Jul 9, 8:19 PM MDTSevere Thunderstorm WarningGGWSheridan56 min
Jul 9, 8:52 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan53 min
Jul 9, 8:59 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan46 min
Jul 9, 9:11 PM MDTSevere Thunderstorm WarningGGWSheridan20 min
Jul 9, 9:16 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt59 min
Jul 9, 9:33 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan27 min
Jul 9, 9:43 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan14 min
Jul 9, 10:03 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt57 min
Jul 9, 10:07 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan23 min
Jul 9, 10:18 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan42 min
Jul 9, 10:54 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan51 min
Jul 10, 4:05 PM MDTSpecial Weather StatementGGWPhillips40 min
Jul 10, 4:46 PM MDTSevere Thunderstorm WarningGGWPhillips59 min
Jul 10, 4:54 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips66 min
Jul 10, 4:57 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley63 min
Jul 10, 5:34 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley56 min
Jul 10, 5:48 PM MDTSevere Thunderstorm WarningGGWDaniels, Phillips, Valley27 min
Jul 10, 5:54 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley66 min

Nearby

Tornado Warnings in Montana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.